Prescription: Jen Hider has suffered benzo withdrawal symptoms and felt suicidal when she came off the drugs
Benzos have stolen the best years of my life,’ says Neil Evans. ‘They were supposed to be a temporary solution for an anxiety attack, but I’ve been on them for ten years and they’ve made me feel far worse — much more anxious and agitated.’
But when Neil has tried to come off the drugs, he has experienced ‘crippling’ withdrawal symptoms.
‘Your brain goes into meltdown: it’s worse than the drug’s side-effects that you’re trying to get rid of,’ says the 50-year-old former journalist from Bristol. ‘I’d curl up in a ball on my bed and just cry all the time.’ Neil admits that, at times, he felt so desperate, he thought about ending his life. He even considered going to Dignitas, the assisted dying organisation in Switzerland.
‘Several times in the past couple of years, I’ve found myself browsing their website, even though I don’t have a terminal illness,’ says Neil.
‘Ending my life was something I felt very serious about. This was completely out of character. Before benzos, my life wasn’t perfect, but my future held promise.
‘But now, I wanted to die. That’s how desperate you can get. And there is so little support to help you come off them.’ Neil is one of a number of patients Good Health spoke to who’ve considered this desperate measure, rather than live with the unbearable effects of their prescription benzodiazepines.
These patients had placed their trust in doctors, taking the medication in good faith, but have then effectively been abandoned by the NHS as the pills took over their lives.
Benzodiazepines are a type of tranquilliser used to treat anxiety, but also as a muscle relaxant for pain. The drugs can be very effective in the short-term, but are highly addictive, so under official guidelines, they are meant to be prescribed for only four weeks.
Yet many doctors hand them out for longer. And the longer that patients take the drugs, the harder it is to come off them. But staying on the drugs can leave patients unable to function normally — and yet they can’t come off them because of the terrible withdrawal effects.
It’s a catch-22 that can leave patients desperate.
Innocent beginning: In May 2016, she was prescribed lorazepam for ten days to help with depression relating to a thyroid problem
Jen Hider, a 54-year-old former nurse, is another patient who says benzodiazepines made her suicidal. In May 2016, she was prescribed lorazepam for ten days to help with depression relating to a thyroid problem.
Almost immediately, the drug made her feel ‘zonked out’. She told her mental health team, but they said to stick with the pills. Despite this, she decided to stop taking them and, almost immediately, her brain ‘stopped functioning’, she says, leaving her unable to do basic tasks.
‘These symptoms were very different from depression,’ she explains. Jen now believes they were signs of benzo withdrawal.
Jen recalls: ‘Eight weeks after I stopped taking the drugs, I just sat in my car in a car park planning how I was going to die,’ recalls Jen. ‘Even then, I didn’t really want to die — I just couldn’t face coping with the symptoms.
‘I was on my way to drown myself in the river, but my daughter saved me by phoning the police, who found me.’
Despite guidelines on benzos, a new study published by the Public Health Research Consortium (partly funded by the Department of Health) has found, shockingly, that even more benzo prescriptions are being written for longer periods (more than 110 days).
There’s also been a worrying rise in the length of time patients are prescribed opioids, painkillers that can be highly addictive, from 64 days on average to 102.
Life-changing: Neil Evans and Jen Hider suffered dramatic side-effects to Benzodiazepines
Health Service support for patients who unwittingly become hooked on their prescription pills is virtually non-existent, unlike for illegal drug users. And if these innocent addicts do manage to access a drug addiction service, they are often not set up to help them properly — prescription pill dependency needs to be treated by gently reducing or ‘tapering’ the dose, not by cold turkey, to avoid lasting withdrawal symptoms.
Barbara Bell, 67, a former medical market research interviewer, has been off benzos prescribed to her for five years after a close family bereavement but still suffers a ‘drilling’ nerve pain, as well as problems with memory and concentration.
‘After being put through a brutal cold turkey detox over five weeks in a residential detox unit in 2011, I was left with agonising nerve pain all over my body,’ says Barbara, who lives with her husband Paul, a retired assistant chief fire officer in Stone, Staffordshire.
‘When I came home I suffered uncontrollable shaking. I called the detox unit — I must have phoned there 20 times — but the staff just laughed when I told them I was in so much pain and hadn’t slept for months.
‘I was bedridden for two years after that as the pain was so bad.
‘Detox treatment in a residential unit is the wrong type of help. It’s savage and dangerous and it ended up causing me lasting damage. Gradual tapering down is the only safe way to come off these drugs.’
In the absence of official help, most patients are left trying to fend for themselves. With just two small charities, Battle Against Tranquillisers and the Bristol Tranquilliser Project, offering a helpline for benzo patients, staff are ‘overwhelmed by the volume of calls,’ says Luke Montagu, spokesman for the All Party Parliamentary Group for Prescribed Drug Dependence and founder of The Council for Evidence-Based Psychiatry.
‘It’s often impossible to get through, leaving people unable to access any support and in a state of complete desperation.’
Desperate:’ Ending my life was something I felt very serious about. This was completely out of character,’ confesses Mr Evans
According to another campaigner, Home Office figures suggest there have been as many as 20,000 benzo-related deaths since the 1960s, including suicides. ‘People are dying while politicans delay taking any action,’ claims Barry Haslam, a retired accountant from Oldham who has suffered health problems after being prescribed benzos for ten years.
Claire Hanley of the Benzodiazepine Information Coalition adds: ‘Twenty people on our forum have died this year due to problems coming off benzos.’
Such is the concern about the prescription pill dependency (some estimate that hundreds of thousands of Britons are affected), campaigners and experts, including the British Medical Association and the Royal College of Psychiatrists, and backed by the Mail, have been calling on the Government to provide a national 24-hour helpline for them.
As Luke Montagu explains, these are ‘people who’ve been grievously harmed by simply taking their medication as prescribed’.
Fifty-four-year-old Catherine Marshall, an administrator, says her benzo withdrawal symptoms were so unbearable that she, too, was driven to consider Dignitas.
Catherine, who is divorced and lives with her two teenage children, in Wakefield, Yorks, was prescribed diazepam for anxiety and depression for two years after her sister died in 2012. ‘The pills turned me into a shell of the person I was,’ she says.
‘I was so emotional and lost my confidence. Then I started suffering panic attacks and ended up in hospital.’
Determined to come off the drugs, she reduced the dose over several months.
‘Looking back, I realise it was still too fast. I’ve been off the pills for over three years now but I’m still suffering withdrawal symptoms — anxiety, suicidal thoughts, muscle pain, a constant “burning” down one side and unbearable stiffness in my neck. These are down to the benzos. They’re not a recurrence of my depression but a direct result of coming off the pills too quickly, with no support.
Statistics: Home Office figures suggest there have been as many as 20,000 benzo-related deaths since the 1960s, including suicides
‘I looked at the Dignitas website last year and thought, yes, I want to end this purgatory in comfortable surroundings. But then I thought of my children and the life I hope to be able to lead again.’
Neil Evans has gradually reduced diazepam dose from 80mg a day to 1.5mg but it’s taken more than three years.
‘The only NHS help I’ve had is a prescription from a psychiatrist every three months, but I never get any advice about how to deal with the withdrawal side-effects.’
The good news is that he’s not had any suicidal thoughts for five months, ‘but I have known of several people who sadly took their own lives because of their intolerable withdrawal symptoms’, he adds.
After Jen’s suicide attempt, she was admitted to a mental health hospital and put on 3mg a day of lorazepam. When she refused to take it, doctors agreed she could take half the dose.
‘That first day back on lorazepam I initially felt slightly better, but I knew right away my body was craving more, so I started reducing the dose,’ recalls Jen. ‘I suffered withdrawal symptoms, electrical zaps in my brain and blotches all over my body.
‘When discharged, I stopped taking the pills completely. I had no idea that it was dangerous. The brain zaps continued and some days I could barely speak. I went to my GP several times a week, but she just kept telling me to go back on benzos.
‘The withdrawal symptoms lasted eight months, but I’m back at work now and getting my life back together.’
Malcolm Lader, professor of clinical pharmacology at King’s College London and world expert on benzos, says although withdrawal symptoms after less than two weeks on the medication are highly unlikely, ‘never say never’. It’s a poorly researched area and it’s possible some people become sensitised to benzos.’
Jen just feels ‘so lucky’ to be alive: ‘So many others have died because no help was available.’
For more information, visit: beatingbenzos.com